3 of 4
edited tags
Joseph O'Rourke
  • 145.3k
  • 30
  • 319
  • 888

Bang's open question strengthening Tarski's planks problem

Tarski's Planks problem, solved by Thøger Bang in 1951, says (in a simplified $\mathbb{R}^2$ version) that it requires "planks" (parallel strips) of total width $\ge d$ in order to completely cover a disk of diameter $d$. The last paragraph of Bang's short paper poses an open problem:


          [![Bang][1]][1]
          (Snapshot from Bang's paper.)
Does anyone know if this problem has been solved? I am especially interested in $\mathbb{R}^2$.
> Bang, Thøger (1951), "A solution of the 'plank problem'", *Proc. Amer. Math. Soc.* 2 (6): 990–993, doi:10.2307/2031721, [JSTOR 2031721](http://www.jstor.org.libproxy.smith.edu:2048/stable/2031721), MR 0046672.
Joseph O'Rourke
  • 145.3k
  • 30
  • 319
  • 888